Lake Huron, 2002

Marine Thunderstorm Winds in Lake Huron, August 1, 2002

August 1, 2002 · NWS APX · 18 events in 7 counties and zones

18 marine thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Aug 1, 2:55 AM EST, 5 hours 55 minutes earlier.

Area forecast discussion, Aug 1, 2:55 AM EST, 5 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
355 AM EDT THU AUG 01 2002

WEAK SFC RIDGING CURRENTLY OVER LWR MI HAS KEPT MUCH OF THE STATE
RAINFREE EARLY THIS MORNING. HOWEVER...A LINE OF SHRA IS BEGINNING
TO DEVELOP AS A RESULT OF INCREASING WAA OVER EAST CENTRAL WI AND
UPR MI. LOW LEVEL CONVERGENCE/FOCUS IN THIS REGION IS VERY WEAK...
SO PRECIP HAS REMAINED RATHER LIGHT THUSFAR. FURTHER UPSTREAM...
STRONG/SEVERE CONVECTION CONTINUES TO FIRE OVER THE ARROWHEAD OF
MN...AND HAS RECENTLY SHOWED SIGNS OF A LINE ECHO WAVE PATTERN.
PRECIP CHANCES AND SEVERE TSRA POTENTIAL WILL REMAIN THE HOT
FORECAST ISSUES THROUGH THIS EVENING. WEATHER THEN QUIETS FOR THE
WEEKEND.

TODAY AND TONIGHT...WIND FIELDS STRENGTHEN AT ALL LEVELS IN RESPONSE
TO INCREASING WAA AT LOW LEVELS AND AN APPROACHING 90 KT 300 JET
MAX. DIRECTIONAL SHEER DIMINISHES THROUGHOUT THE DAY...BUT SPEED
SHEER BECOMES QUITE IMPRESSIVE. DAMAGING WINDS WILL BE THE PRIMARY
SEVERE WEATHER THREAT...AS CONFIRMED BY ONGOING DAMAGING WIND EVENT
OVER NE MN RESULTING FROM A VERY WELL DEFINED BOWING SEGMENT. EXPECT
LINE OF WEAK SHRA ACTIVITY OVER ERN WI WILL INCREASE IN COVERAGE AND
INTENSITY AS LOW LEVEL CONVERGENCE INCREASES IN RESPONSE TO AN
APPROACHING SHORT WAVE AND ASSOCIATED DPVA. ALSO EXPECT THE NE MN
CONVECTION WILL EVENTUALLY REACH OUR CWA. MAIN QUESTIONS WITH
RESPECT TO THIS ARE WHETHER IT WILL HOLD TOGETHER AND TIMING IT INTO
THE REGION. ATMOSPHERE IS PRIMED FOR CONVECTIVE DEVELOPMENT...WITH
DWPTS IN THE UPPER 60S TO AROUND 70...INCREASING 850 MB THETA-E
RIDGING...AND BETTER FOCUS AND INCREASING INSTABILITY WITH TIME
TODAY. SEE LITTLE TO IMPEDE ORGANIZED CONVECTION AS IT MOVES
EASTWARD THRU WI INTO MI. TIMING COULD BE MORE DIFFICULT. CONVECTION
THIS ORGANIZED TENDS TO TAKE ON A LIFE OF ITS OWN AND ACCELERATE.
FOR NOW...ESTIMATED TIME OF ARRIVAL WILL BE AROUND MID MORNING...BUT
WILL KEEP A CLOSE EYE ON IT TO DETECT CHANGES IN SPEED. WILL MAINTAIN
LIKELY POPS FOR ALL ZONES TODAY...BUT WILL WORD AS MAINLY IN THE
AFTERNOON FOR SE SECTIONS OF THE CWA. WILL CONTINUE LIKELY POPS INTO
THIS EVENING FOR NRN LWR MI...AND CHANCE FOR ERN UPR MI. PRECIP
SHOULD THEN END FROM NW TO SE BY LATE EVENING AND OVERNIGHT WITH
FROPA.

FRIDAY THROUGH SATURDAY...SIGNIFICANTLY COOLER AND DRIER AIR WORKS
INTO THE REGION BEHIND THE FRONT. WILL MAINTAIN A DRY FORECAST...
EXPECT SOME DIURNAL CU DEVELOPMENT WITH COOLER AIR ALOFT...WITH
MOSTLY CLEAR SKIES AT NIGHT.

NO CHANGES MADE TO THE REST OF THE FORECAST.

THANKS TO DTX FOR COORDINATION.

.APX...NONE.

EME

In the hours before

Special weather statement, Aug 1, 4:03 AM EST, 4 hours 47 minutes before
MIZ008-015>036-041-042-011600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
503 AM EDT THU AUG 01 2002

...THERE IS A RISK OF SEVERE WEATHER ACROSS EASTERN UPPER AND
NORTHWEST LOWER MICHIGAN TODAY AND TONIGHT...

* THREAT AREA....EASTERN UPPER MICHIGAN AND NORTHWEST LOWER
  MICHIGAN...ESPECIALLY NORTH AND WEST OF A LINE FROM ROGERS CITY TO
  CADILLAC.

* DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.
  SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

* HAZARDOUS WEATHER THREAT...THUNDERSTORM WIND GUSTS OF 60 TO 80 MPH.

* TIME OF HAZARDOUS WEATHER THREAT...BETWEEN 9 AM AND 2 PM...AND
  AGAIN AFTER 5 PM.

* FOR INFORMATION REGARDING ONGOING...POSSIBLY HAZARDOUS WEATHER
  CONDITIONS PLEASE REFER TO WWW.CRH.NOAA.GOV/APX/ (ALL LOWER CASE).

IF LATER INFORMATION FURTHER SUPPORTS THIS HAZARDOUS WEATHER
THREAT...APPROPRIATE WATCHES AND/OR WARNINGS WILL BE ISSUED. STAY
TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATEST
WEATHER INFORMATION.

EME

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

18 marine thunderstorm wind. Local standard time, as filed.

Marine Thunderstorm Wind, 5nm E of Mackinac Bridge to Presque Isle Lt Mi

When
August 1, 8:50 AM EST
Where
5nm E of Mackinac Bridge to Presque Isle Lt Mi marine zone, Bois Blanc Island
Measured
39 kt (45 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
45.750, -84.833

Marine Thunderstorm Wind, Lh 5nm E of Mackinac Bridge to Presque Isl Lt Mi Ewd Byd 5nm Offshore to Intl Border

When
August 1, 8:50 AM EST
Where
Lh 5nm E of Mackinac Bridge to Presque Isl Lt Mi Ewd Byd 5nm Offshore to Intl Border marine zone, Bois Blanc Island
Measured
39 kt (45 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
45.750, -84.833

Marine Thunderstorm Wind, St Ignace to False Detour Channel

When
August 1, 8:50 AM EST
Where
St Ignace to False Detour Channel marine zone, St. Ignace
Measured
39 kt (45 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
45.867, -84.733

Marine Thunderstorm Wind, Straits of Mackinac Within 5nm of Mackinac Bridge Including Mackinac Island

When
August 1, 8:50 AM EST
Where
Straits of Mackinac Within 5nm of Mackinac Bridge Including Mackinac Island marine zone, Mackinac Bridge
Measured
39 kt (45 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
45.833, -84.733

Marine Thunderstorm Wind, St Ignace to False Detour Channel

When
August 1, 12:41 PM EST
Where
St Ignace to False Detour Channel marine zone, De Tour Village
Measured
36 kt (41 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.000, -83.917

Marine Thunderstorm Wind, 5nm E of Mackinac Bridge to Presque Isle Lt Mi

When
August 1, 1:45 PM EST
Where
5nm E of Mackinac Bridge to Presque Isle Lt Mi marine zone, Rogers City
Measured
35 kt (40 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
45.417, -83.833

Marine Thunderstorm Wind, Lh 5nm E of Mackinac Bridge to Presque Isl Lt Mi Ewd Byd 5nm Offshore to Intl Border

When
August 1, 1:45 PM EST
Where
Lh 5nm E of Mackinac Bridge to Presque Isl Lt Mi Ewd Byd 5nm Offshore to Intl Border marine zone, Rogers City
Measured
35 kt (40 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
45.417, -83.833

Marine Thunderstorm Wind, Sturgeon Pt to Alabaster Mi

When
August 1, 3:00 PM EST
Where
Sturgeon Pt to Alabaster Mi marine zone, Sturgeon Point
Measured
35 kt (40 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
44.717, -83.250

Marine Thunderstorm Wind, Lh Presque Isl Lt to Alabaster Mi Ewd Byd 5nm Offshore to Intl Border

When
August 1, 3:00 PM EST
Where
Lh Presque Isl Lt to Alabaster Mi Ewd Byd 5nm Offshore to Intl Border marine zone, Presque Isle Light
Measured
35 kt (40 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
45.300, -83.450

Marine Thunderstorm Wind, Presque Isl Lt to Sturgeon Pt Mi

When
August 1, 3:00 PM EST
Where
Presque Isl Lt to Sturgeon Pt Mi marine zone, Presque Isle Light
Measured
35 kt (40 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
45.300, -83.450

Marine Thunderstorm Wind, Presque Isl Lt to Sturgeon Pt Mi

When
August 1, 3:41 PM EST
Where
Presque Isl Lt to Sturgeon Pt Mi marine zone, Presque Isle Light
Measured
45 kt (52 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
45.300, -83.450

Marine Thunderstorm Wind, 5nm E of Mackinac Bridge to Presque Isle Lt Mi

When
August 1, 3:41 PM EST
Where
5nm E of Mackinac Bridge to Presque Isle Lt Mi marine zone, Presque Isle Light
Measured
45 kt (52 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
45.300, -83.450

Marine Thunderstorm Wind, Lh 5nm E of Mackinac Bridge to Presque Isl Lt Mi Ewd Byd 5nm Offshore to Intl Border

When
August 1, 3:41 PM EST
Where
Lh 5nm E of Mackinac Bridge to Presque Isl Lt Mi Ewd Byd 5nm Offshore to Intl Border marine zone, Presque Isle Light
Measured
45 kt (52 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
45.300, -83.450

Marine Thunderstorm Wind, 5nm E of Mackinac Bridge to Presque Isle Lt Mi

When
August 1, 7:41 PM EST
Where
5nm E of Mackinac Bridge to Presque Isle Lt Mi marine zone, Presque Isle Light
Measured
46 kt (53 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
45.300, -83.450

Marine Thunderstorm Wind, Lh 5nm E of Mackinac Bridge to Presque Isl Lt Mi Ewd Byd 5nm Offshore to Intl Border

When
August 1, 7:41 PM EST
Where
Lh 5nm E of Mackinac Bridge to Presque Isl Lt Mi Ewd Byd 5nm Offshore to Intl Border marine zone, Presque Isle Light
Measured
46 kt (53 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
45.300, -83.450

Marine Thunderstorm Wind, 5nm E of Mackinac Bridge to Presque Isle Lt Mi

When
August 1, 8:41 PM EST
Where
5nm E of Mackinac Bridge to Presque Isle Lt Mi marine zone, Presque Isle Light
Measured
43 kt (49 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
45.300, -83.450

Marine Thunderstorm Wind, Lh 5nm E of Mackinac Bridge to Presque Isl Lt Mi Ewd Byd 5nm Offshore to Intl Border

When
August 1, 8:41 PM EST
Where
Lh 5nm E of Mackinac Bridge to Presque Isl Lt Mi Ewd Byd 5nm Offshore to Intl Border marine zone, Presque Isle Light
Measured
43 kt (49 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
45.300, -83.450

Marine Thunderstorm Wind, Presque Isl Lt to Sturgeon Pt Mi

When
August 1, 8:41 PM EST
Where
Presque Isl Lt to Sturgeon Pt Mi marine zone, Presque Isle Light
Measured
43 kt (49 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
45.300, -83.450

What these are

Marine Thunderstorm Wind
Thunderstorm winds of 34 knots or more over coastal or lake waters.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Huron in 2002Every state in 2002This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5316667, 5316668, 5316669, 5316670, 5316673, 5316676, 5316677, 5316672, 5316678, 5316679, 5316671, 5316680, 5316681, 5316682, 5316683, 5316674, 5316675, 5316684.